This work may not be copied, distributed, displayed, published, reproduced, transmitted, modified, posted, sold, licensed, or used for commercial purposes. By downloading this file, you are agreeing to the publisher’s Terms & Conditions.

Case Report

Recreational Nitrous Oxide and Pernicious Anemia–Associated Vitamin B12 Deficiency in a Patient Presenting With Sensorimotor Polyneuropathy


aDepartment of Psychiatry and Behavioral Sciences, Duke University Medical Center, Durham, North Carolina
bDepartment of Medicine, Duke University Medical Center, Durham, North Carolina
*Corresponding author: Colin M. Smith, MD, Department of Psychiatry and Behavioral Sciences and Department of Medicine, Duke University Medical Center, 2301 Erwin Rd, Durham, NC 27710 (Colin.smith@duke.edu).

Prim Care Companion CNS Disord 2021;23(2):20l02751

To cite: Smith CM, McCann P, Slauer R, et al. Recreational nitrous oxide and pernicious anemia–associated vitamin B12 deficiency in a patient presenting with sensorimotor polyneuropathy. Prim Care Companion CNS Disord. 2021;23(2):20l02751.
To share: https://doi.org/10.4088/PCC.20l02751

© Copyright 2021 Physicians Postgraduate Press, Inc.
Cobalamin (vitamin B12) deficiency is common in the general population and may lead to acute neurologic symptoms.1,2 Autoimmune atrophic gastritis, or pernicious anemia, is the most common cause of B12 deficiency.3 Although nitrous oxide is a rare cause of B12 deficiency, it has emerged as a popular drug of abuse.4,5 Here, we report a case of sensorimotor polyneuropathy secondary to B12 deficiency associated with recreational nitrous oxide use and pernicious anemia.

Case Report

A 26-year-old man with a medical history of chronic sensorimotor polyneuropathy and nitrous oxide use disorder (classified under other [or unknown] substance-related disorders in the DSM-5) was admitted to the hospital in December 2019 for worsening sensorimotor symptoms.6

The patient had first developed symptoms of rapidly progressive numbness, weakness, and ataxia about 1 year prior, at which point he was admitted to the general neurology service and diagnosed with acute inflammatory demyelinating polyneuropathy. He received 2 g/kg of intravenous immunoglobulin in 4 divided doses over 4 days with some improvement in symptoms. At that time, he also reported a history of “whippit” (inhaled nitrous oxide) abuse and was noted to have a low-normal serum vitamin B12 level of 399 pg/mL (reference range, 123–730 pg/mL) with elevated methylmalonic acid (1.55 μmol/L [reference: < 0.4 μmol/L]) and homocysteine (23 μmol/L [reference: < 13 μmol/L]). He was therefore treated with oral vitamin B12 supplementation.

Over the ensuing year, he received another course of intravenous immunoglobulin and oral vitamin B12 supplementation, but the weakness progressed, and he developed worsening neuropathic pain in his lower extremities. In the months leading up to his December admission, he also had several presentations to the emergency department for abdominal pain, nausea, and vomiting. These symptoms were attributed to cannabis use, as workup with computed tomography of his abdomen and pelvis with contrast, amylase, lipase, and hepatic function panel were unrevealing. He reported use of cannabis since high school and smoked most days of the week for the last 10 years.

On presentation in December 2019, he was alert and oriented with normal vitals. His examination was notable for weakness more prominent in his lower than in his upper extremities, reduced reflexes, absence of proprioception, and decreased vibration sense in his lower extremities. Laboratory results were notable for a low-normal serum vitamin B12 level (388 pg/mL), elevated methylmalonic acid and homocysteine levels (4.36 µmol/L and > 65 µmol/L, respectively), mild normocytic anemia, low iron level, and positive intrinsic factor antibodies. Chemistry panel, thyroid panel, and ammonia, folate, vitamin B6, zinc, copper, and thiamine levels were within normal limits. Urinalysis results were within normal limits, and urine drug screen was positive only for tetrahydrocannabinol. The serum toxicology screen was negative. Magnetic resonance imaging of the brain, cervical and thoracic spine without contrast was negative for any cord signal abnormality. Nerve conduction study and electromyography showed distal, axonal sensorimotor polyneuropathy.

On the basis of this evaluation, the working diagnosis was vitamin B12 deficiency due to inhaled nitrous oxide and pernicious anemia presenting with sensorimotor polyneuropathy. He was thus treated with daily vitamin B12 intramuscular injections (1,000 mcg) for about 1 month, followed by continued weekly injections. This treatment resulted in normal methylmalonic acid and homocysteine levels and reduction in abdominal and extremity pain at 4-month follow-up.

Discussion

Pernicious anemia is the most common cause of vitamin B12 deficiency, while nitrous oxide abuse is an emerging but rare culprit.3,4 There have been relatively few documented cases of combined recreational nitrous oxide and pernicious anemia–induced polyneuropathy.4,7,8 The presentation of vitamin B12 deficiency may be vague, resulting in a combination of hematologic, neurologic, or psychiatric symptoms.2 Although vitamin B12 deficiency is characterized by low B12 levels, elevated homocysteine and methylmalonic acid are more sensitive indicators of disease.9 Since our patient had persistent symptoms of neuropathy despite oral supplementation of vitamin B12, we obtained an intrinsic factor antibody test that led to the diagnosis of pernicious anemia.10 Although high-dose oral vitamin B12 treatment may be as effective as intramuscular repletion, intramuscular therapy was superior in this case.11–13

Published online: March 11, 2021.

Author contributions: All authors conceived of the study, drafted and revised the original manuscript, and approved the final version of the article.

Potential conflicts of interest: None.

Funding/support: None.

Disclaimer: The opinions expressed herein are those of the authors and do not necessarily reflect those of the US Government or any of its agencies.

Patient consent: The patient consented for participation in clinical care. Consent was also received from the patient to publish the case report, and information has been de-identified to protect anonymity.

Volume: 23

Quick Links: Addiction , Substance Use Disorders

$40.00

Buy this Article as a PDF

References